

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Preliminary Agenda Summer 2000 Board Meeting

Scientific and Technical Issues and Total System Performance Assessment

Piñon Plaza Resort 2171 Highway 50 East Carson City, Nevada 89701 (775) 885-9000 Fax: (775) 888-8018

Tuesday; August 1, 2000

8:30 a.m. Call to order and introductory comments

Jared Cohon, Chairman

Nuclear Waste Technical Review Board (NWTRB)

8:40 a.m. Welcoming remarks

Senator Lawrence E. Jacobsen, Chairman Committee on High-Level Radioactive Waste Nevada State Legislature

8:45 a.m. Program and Project update

Ivan Itkin, Director, Office of Civilian Radioactive Waste Management U.S. Department of Energy (DOE)

9:00 a.m. Questions, discussion

9:15 a.m. Comments from State of Nevada

Robert Loux, Executive Director, Agency for Nuclear Projects State of Nevada

9:25 a.m. Questions, discussion

9:35 a.m. Introduction to session on scientific and technical issues

Richard Parizek, NWTRB, session chair

9: 40 a.m. State of Nevada-sponsored research on Alloy 22

Aaron Barkatt, Catholic University

Jeff Gorman; Dominion Engineering, Inc.

10:10 a.m. Questions, discussion

10:25 a.m. BREAK (**15 minutes**)

10:40 a.m. Scientific and engineering update

Mark Peters, Management and Operating Contractor (M&O)/Los Alamos National

Laboratory (LANL)

11:10 a.m. Questions, discussion

11:30 a.m. Volcanism and volcanic hazard at Yucca Mountain

Frank Perry, M&O/LANL, and Kevin Coppersmith, M&O

11:55 a.m. Questions, discussion

12:10 p.m. Questions and comments from the public

12:40 p.m. LUNCH (1 hour)

1:40 p.m. Addressing coupled thermal-hydrological-chemical processes using high-

performance, massively parallel computers

William Glassley, Lawrence Livermore National Laboratories

2:00 p.m. Questions, discussion

2:10 p.m. Introduction to session on total system performance assessment for site

recommendation (TSPA/SR)

Daniel Bullen, NWTRB, session chair

2:15 p.m. TSPA/SR: introduction, structure, results, and overall uncertainty

Abe Van Luik, DOE, and Robert Andrews, M&O

2:55 p.m. Questions, discussion

3:35 p.m. BREAK (15 minutes)

3:50 p.m. TSPA/SR: components and sensitivity studies

Unsaturated zone flow and transport (30 minutes)

Bo Bodvarsson, Lawrence Berkeley National Laboratory (LBNL)

Engineered barrier system environment (30 minutes)

Ernest Hardin, Lawrence Livermore National Laboratory (LLNL)

Waste package and drip shield (30 minutes)

Pasu Pasupathi, M&O

5:20 p.m. Adjournment

Jared Cohon, NWTRB

Wednesday; August 2, 2000

8:30 a.m. Introduction to continuation of session on TSPA/SR

Paul Craig, NWTRB, session chair

8:35 a.m. TSPA/SR: components and sensitivity studies (continuation)

Waste form (30 minutes)

Christine Stockman, Sandia National Laboratories, M&O/SNL

Saturated zone flow and transport (30 minutes)

Bruce Robinson, M&O/LANL

Biosphere (15 minutes)

John Schmitt, M&O/Science Applications International Corporation (SAIC)

Disruptive events (40 minutes)

Kathy Gaither, M&O/SNL

10:30 a.m. BREAK (15 minutes)

10:45 a.m. TSPA/SR uncertainty

Abe Van Luik, DOE

11:25 a.m. Questions, discussion

11:45 a.m. LUNCH (1 hour and 15 minutes)

1:00 p.m. Introduction to TSPA panel and session on repository safety strategy

Norman Christensen, NWTRB, session chair

1:05 p.m. Questions for TSPA panel from Board

Panel consisting of TSPA presenters on August 1 and August 2

3:15 p.m. BREAK (**15 minutes**)

3:30 p.m. Repository Safety Strategy

Dennis Richardson, M&O

4:00 p.m. Questions, discussion

4:30 p.m. TSPA/SR summary

Abe Van Luik, DOE

4:40 p.m. Questions, discussion

- 4:50 p.m. Questions and comments from the public
- 5:20 p.m. Close of Meeting